Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 87, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 29, 1998, 12:14 AM CDT for Clinton County, Scott County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 29, 1998, 12:14 AM CDT (05:14 UTC)
- Expired
- May 29, 1998, 1:05 AM CDT
- In force
- 51 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Clinton County, IA, Scott County, IA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 6:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 5.2 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2333 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1689 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
928 WUUS1 KMLI 290515 RRA SVRMLI IAC045-163-290605- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1214 AM CDT FRI MAY 29 1998 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CLINTON COUNTY IN EAST CENTRAL IOWA EASTERN SCOTT COUNTY IN EAST CENTRAL IOWA * UNTIL 105 AM CDT * AT 1213 AM CDT... DOPPLER RADAR AND SPOTTER REPORTS INDICATED A SEVERE THUNDERSTORM 20 MILES WEST OF CLINTON OR 3 MILES SOUTHWEST OF DEWITT MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PARK VIEW AROUND 1220 AM CDT SCOTT COUNTY PARK AROUND 1220 AM CDT DEWITT AROUND 1220 AM CDT MC CAUSLAND AROUND 1230 AM CDT LE CLAIRE AROUND 1245 AM CDT DAMAGING WINDS OVER 55 MPH AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS WEISSER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:19 PM CDT, 10 hours 55 minutes earlier.
Area forecast discussion, May 28, 1:19 PM CDT, 10 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 119 PM CDT THU MAY 28 1998 ALL ARROWS POINT TO NE IA AS GENESIS REGION FOR SVR. HUGH CAPE... NEARLY 4000 J/KG... AND WK CAP PROGD BY ETA IN AFOREMENTIONED AREA BY 00Z FRI. LWR 70S DEW POINTS POOLING ALONG BOUNDARY. IMPRESSIVE MOISTURE FLUX CONVERGENCE ALSO OCCURRING NR CLD FNT IN NE IA AS PER 17Z ADAP... IN GUD AGREEMENT W ETA. FREEZING LEVEL AND SUBSEQUENT WET BULB ZERO HEIGHT APPEAR TOO HIGH TO SUPPORT LARGE HAIL. MAIN THREAT DAMAGING WINDS WITH SUCH EXTREME INSTABILITY... MOST LIKELY ASSOC W BOWING SEGMENTS. OUTFLOW BOUNDARIES AND PROXIMITY TO SOUTHWARD SAGGING CLD FNT WARRANTS LIKELY POPS ALONG AND NORTH OF I-80. GUD CHC POPS FURTHER SOUTH. CURRENT DEW POINTS A STARTING POINT FOR OVERNIGHT MINS. CID 69/70 DBQ 67/80 MLI 70/60 BRL 71/50 TPH
In the hours before
Local storm report, May 28, 11:14 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1114 PM CDT THU MAY 28 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 1140 PM STANWOOD IA 0.75 INCH HAIL 05/28/98 CEDAR SHERIFF REPORT 1138 PM 3 N WEST BRANCH IA 55 MPH WIND GUST 05/28/98 CEDAR SHERIFF REPORT 1148 PM CLARENCE IA 0.75 INCH HAIL 05/28/98 CEDAR SHERIFF REPORT
Special weather statement, May 28, 11:21 PM CDT, 53 minutes before
IAZ051>054-063>068-076>078-087>089-098-099-ILZ007-009-015-291030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1121 PM CDT THU MAY 28 1998 ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT OVER FAR EASTERN IOWA AND PORTIONS OF NORTHWEST MISSOURI WHILE A NEW SEVERE THUNDERSTORMS WATCH IS IN EFFECT UNTIL 500 AM FOR SOUTHEAST IOWA... THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM FOR JACKSON... CLINTON... CARROLL... WHITESIDE... SCOTT AND ROCK ISLAND COUNTY. SEVERE THUNDERSTORMS CONTINUE TO DEVELOP OVER CENTRAL IOWA THUS THE THREAT FOR SEVERE WEATHER CONTINUES OVER THIS AREA. A NEW SEVERE THUNDERSTORM WATCH HAS BEE ISSUED UNTIL 500 AM GENERALLY TO THE WEST OF A LINE FROM ANAMOSA TO MUSCATINE TO KEOKUK. THIS IS IN RESPONSE TO AN AREA OF THUNDERSTORMS OVER LINN COUNTY AND ANOTHER AREA OVER CENTRAL IOWA. THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING WINDS OF 60 TO 80 MPH. PLEASE TAKE COVxER IF THESE THUNDERSTORMS THREATEN. WEISSER
Special weather statement, May 28, 11:21 PM CDT, 53 minutes before
IAZ051>054-063>068-076>078-087>089-098-099-ILZ007-009-015-291030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1121 PM CDT THU MAY 28 1998 ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT OVER FAR EASTERN IOWA AND PORTIONS OF NORTHWEST MISSOURI WHILE A NEW SEVERE THUNDERSTORMS WATCH IS IN EFFECT UNTIL 500 AM FOR SOUTHEAST IOWA... THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM FOR JACKSON... CLINTON... CARROLL... WHITESIDE... SCOTT AND ROCK ISLAND COUNTY. SEVERE THUNDERSTORMS CONTINUE TO DEVELOP OVER CENTRAL IOWA THUS THE THREAT FOR SEVERE WEATHER CONTINUES OVER THIS AREA. A NEW SEVERE THUNDERSTORM WATCH HAS BEE ISSUED UNTIL 500 AM GENERALLY TO THE WEST OF A LINE FROM ANAMOSA TO MUSCATINE TO KEOKUK. THIS IS IN RESPONSE TO AN AREA OF THUNDERSTORMS OVER LINN COUNTY AND ANOTHER AREA OVER CENTRAL IOWA. THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING WINDS OF 60 TO 80 MPH. PLEASE TAKE COVxER IF THESE THUNDERSTORMS THREATEN. WEISSER
Special weather statement, May 28, 11:51 PM CDT, 23 minutes before
IAZ051-290510- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1151 PM CDT THU MAY 28 1998 ...URBAN AND SMALL STREAM FLOOD ADVISORY FOR BENTON COUNTY TO EXPIRE AT 1230 AM... AT 1150 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WHICH PRODUCED HEAVY RAIN THIS EVENING HAVE MOVED OUT OF THE AREA AND ONLY LIGHT RAIN IS LINGERING. THUS THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR BENTON COUNTY WILL BE ALLOWED TO EXPIRED AT 1230 AM. WOLF
Special weather statement, May 28, 11:51 PM CDT, 23 minutes before
IAZ051-290510- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1151 PM CDT THU MAY 28 1998 ...URBAN AND SMALL STREAM FLOOD ADVISORY FOR BENTON COUNTY TO EXPIRE AT 1230 AM... AT 1150 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WHICH PRODUCED HEAVY RAIN THIS EVENING HAVE MOVED OUT OF THE AREA AND ONLY LIGHT RAIN IS LINGERING. THUS THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR BENTON COUNTY WILL BE ALLOWED TO EXPIRED AT 1230 AM. WOLF
Local storm report, May 28, 11:56 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1114 PM CDT THU MAY 28 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 1140 PM STANWOOD IA 0.75 INCH HAIL 05/28/98 CEDAR SHERIFF REPORT 1138 PM 3 N WEST BRANCH IA 55 MPH WIND GUST 05/28/98 CEDAR SHERIFF REPORT 1148 PM CLARENCE IA 0.75 INCH HAIL 05/28/98 CEDAR SHERIFF REPORT
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:04 PM CDT | Tornado Warning | DVN | Linn | 51 min |
| May 28, 7:18 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 32 min |
| May 28, 7:23 PM CDT | Severe Thunderstorm Warning | DVN | Jones | 62 min |
| May 28, 7:25 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 65 min |
| May 28, 7:31 PM CDT | Severe Thunderstorm Warning | DVN | Cedar | 64 min |
| May 28, 7:41 PM CDT | Severe Thunderstorm Warning | DVN | Johnson | 49 min |
| May 28, 7:45 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 65 min |
| May 28, 8:12 PM CDT | Severe Thunderstorm Warning | DVN | Scott | 63 min |
| May 28, 11:14 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 51 min |
| May 28, 11:20 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Jones | 65 min |
| May 28, 11:53 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 62 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.